UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 44

of 'Toxicities associated with checkpoint inhibitor immunotherapy'

44
TI
Infliximab in the treatment of anti-CTLA4 antibody (ipilimumab) induced immune-related colitis.
AU
Minor DR, Chin K, Kashani-Sabet M
SO
Cancer Biother Radiopharm. 2009;24(3):321.
 
The anti-CTLA4 antibody, ipilimumab, has shown clinical activity against melanoma. Diarrhea due to immune-related colitis is the most frequent serious toxicity and, if untreated, may lead to intestinal perforation. Diarrhea treatment guidelines were developed based on clinical experience in over 2000 patients treated with ipilimumab, and these safety guidelines recommend systemic steroids as the first choice for the treatment of severe diarrhea. In this article, we present an alternative approach to the control of immune-related colitis by using the antitumor necrosis factor antibody, infliximab. Patients with metastatic melanoma received ipilimumab 10 mg/kg every 3 weeks for 4 doses, then every 3 months. Those who developed grade 2 diarrhea were treated with infliximab 5 mg/kg weeks 0 and 2 with mesalamine and loperamide. Steroids were given only for refractory cases requiring hospitalization. Of the first 3 cases of ipilimumab-induced diarrhea, 2 proved refractory and required hospitalization, but 1 recovered quickly without systemic steroids. We then added hydrocortisone enemas daily to the above regimen, and the next 3 patients recovered from grade 2 ipilimumab-induced colitis without difficulty. Treatment with infliximab, mesalamine, and hydrocortisone enemas may produce a rapid improvement in ipilimumab-induced colitis and avoid the administration of systemic steroids.
AD
California Pacific Medical Center, San Francisco, CA 94115, USA. MinorD@sutterhealth.org
PMID